Alert archive / South Dakota / Areal Flood Warnings in 2018

Areal Flood Warning 3, NWS Sioux Falls, SD

June 18, 2018Union County, South Dakota

NWS Sioux Falls, SD issued this areal flood warning at Jun 18, 2018, 9:48 PM CDT for Union County, South Dakota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2018, 9:48 PM CDT (02:48 UTC)
Expired
Jun 19, 2018, 9:45 AM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 18, 6:12 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 6:12 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
612 PM CDT Mon Jun 18 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 415 PM CDT Mon Jun 18 2018

In the storm term, the concern is the threat for severe weather in
northwestern Iowa this evening and then heavy rain overnight.

First the severe weather. Based upon satellite an obs, the warm
front appears to extend from far southern Woodbury county into
southern Ida County. Just north of the front, temperatures are in
the low to mid 80s and dew points are in the low to mid 70s.
Although lapse rates are around 6.5 to 7 C/km, the extreme heat
and humidity still produces MLCAPEs over 2000 J/kg. Temperatures
cool north of Hwy 3 in Iowa and MLCAPEs quickly fall below 1000
J/kg. At the same time, 0-6 km bulk shears ranges from around 30
kts near Hwy 20 to 40 kts in southeastern SD. The shear is enough
to produce some storm organization - most likely multicells with
supercells less likely. On the surface boundary, a local
enhancement of the storm relative helicity could produce some
short-lived supercells. So the primary threat will be wind gusts
to 60 mph with hail to ping pong size. If a supercell or two are
able to form then could see hail up to golf ball size as well as a
threat of a tornado near the boundary. The severe threat will
gradually end toward sunset as the surface front is forced
southward as the upper wave moves to the east.

Then the focus is on how convection evolves through the night.
Certainly convection currently in western SD will continue to
move east this evening and move into the James Valley by sunset.
This is associated with a wave moving out of Nebraska. As the
night progresses, more convection is expected to develop between
the 850 mb and 925 mb front around or after midnight. With this
evening's convection in Iowa and Nebraska, models are hinting that
the 850 mb front will be forced farther southward closer to
Highway 18. So the convection from western SD will continue to
move eastward through the night until the new convection develops
over northwestern Iowa. At this time, expecting this convection to
develop around 06Z although the latest HRRR is a couple of hours
later. Once the new convection develops, the "old" convection to
the north will slowly begin to diminish. Expecting some rain will
make it into far western Minnesota but it is much more
questionable if it will survive to Marshall and Windom. Meanwhile,
convection will become more numerous somewhere between Hwy 18 and
Hwy 20 in northwestern Iowa. Corfidi vectors are less than 10 kts
late tonight in northwestern Iowa and that indicates that there
could be training echoes which would bring a flash flood threat.
Considered a flash flood watch for northwestern Iowa for later
tonight but with uncertainty as to where the storms will develop
due to impact of this evening's storms, have held off and let
evening shift re-examine the threat in a few hours.

Convection is expected to move east of Hwy 71 during the morning.
Then expecting a lull in the convection much of the late morning
into the afternoon. As the next wave moves into the high plains in
the afternoon may see new development in the vicinity of the
Missouri River into northwestern Iowa. It will remain humid over
the area with dew points in the 60s to lower 70s but cloud cover
will keep temperatures in the 70s.

.LONG TERM...(Tuesday night through Monday)
Issued at 415 PM CDT Mon Jun 18 2018

For the extended period, the primary concern is heavy rain from
late Tuesday night through Thursday morning.

With a long wave trough over the area, another wave will move from
Colorado into Nebraska by Tuesday evening. Cyclogenesis is
expected over eastern Colorado with a warm front across southern
Nebraska. The NAM and GFS both show convection developing well
north of the surface front along the Nebraska and South Dakota
border while the ECMWF and Canadian favor new developing from the
Black Hills and western Nebraska into south central Nebraska. With
the position of the surface boundary and location of this lead
wave, have favored a ECMWF and Canadian solution with most of
precipitation initially west and south of the area. As the main
wave slowly move east-southeast into western Nebraska and western
South Dakota, convection will spread northeast into the Missouri
through the night. That will begin a long period of rain with
embedded thunderstorms. All models agree that there will be 20 to
30 kt southeasterly flow at 850 mb bringing deep moisture into the
Missouri Valley. PWs are expected to be from 1.75 to 2 inches
through Thursday morning across the Missouri Valley. In addition,
MUCAPEs of 500-1000 J/kg will be present. Finally, a strong warm
front will be in place and able to interact with the upper low
that will take 24 to 36 h to move across Nebraska. This is a set
up for widespread heavy rainfall through the period. The current
forecast has 3 to 4" of rain in the Missouri Valley from Tuesday
night through Thursday. Most of this rain falls after 12Z
Wednesday. While one cannot rule out flash flooding, the rainfall
rates may not support widespread flash flooding given limited
instability. However, 3-4" of rain could have an impact on larger
rivers such as the Little Sioux, Maple, Vermillion and Big Sioux.
Fortunately, the heaviest rain is closer to the Missouri River
where the rivers can handle a bit more water than farther
upstream toward I-90. Given the event is 2 days have decided not
to issue an ESF for river flooding at this time to see if models
continue to show this much rainfall. Those living near larger
rivers over southeastern South Dakota and northwestern Iowa will
need to be aware of the latest river forecasts through the week.

With the ample clouds and rainfall, there will be a small diurnal
range with highs in the 70s and lows in the 60s. It could also be
breezy on Wednesday as the pressure gradient tightens north of the
surface cyclone moving across Nebraska.

Due to the rainfall threat, no significant changes made to the
forecast for the weekend and beyond. As skies clear, temperatures
will slowly warm back into the 80s by Sunday and Monday. The
unsettled weather will also continue with chances of rain through
Monday although widespread heavy rain is not anticipated at this
time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 609 PM CDT Mon Jun 18 2018

Showers and thunderstorms will remain a threat across the area
through mid morning on Tuesday. With this activity, MVFR/IFR
ceilings will persist, before improving on Tuesday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JM
Hazardous weather outlook, Jun 18, 11:17 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1117 AM CDT Mon Jun 18 2018

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-191630-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Clay SD-Union-
1117 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible late this afternoon into this
evening. Large hail up to the golf balls, wind gusts to 60 mph
and locally heavy rain are possible with some of the storms. An
isolated tornado is also possible, mainly near highway 20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of rain and isolated thunderstorms are expected Tuesday
night into Thursday, primarily in areas south of Interstate 90.
The risk of severe weather and intense rainfall rates is low.
However, the potential for persistent moderate rain could produce
rises on area rivers and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will possible after 4 pm today.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-
062-065>069-191630-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-
1117 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated afternoon and evening thunderstorms are possible. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of rain and isolated thunderstorms are expected Tuesday
night into Thursday, primarily in areas south of Interstate 90.
The risk of severe weather and intense rainfall rates is low.
However, the potential for persistent moderate rain could produce
rises on area rivers and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-039-050-052>054-057>060-063-064-191630-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
1117 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Rain and perhaps a few thunderstorms will move across the area
late this afternoon and tonight. Severe weather is not expected,
however moderate to locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of rain and isolated thunderstorms are expected Tuesday
night into Thursday, primarily in areas south of Interstate 90.
The risk of severe weather and intense rainfall rates is low.
However, the potential for persistent moderate rain could produce
rises on area rivers and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:22 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury23 min
Jun 19, 8:45 AM CDTRiver Flood WarningFSDLyon12 hr

Nearby

Areal Flood Warnings in South Dakota, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.